Bipolar Disorder - Does anyone know why olanzapine (Zyprexa) causes people to gain weight?
Most, if not all, psychotropic medications have the potential to cause weight gain by changes to your metabolism that affect appetite and fat storage mechanisms.
Diet and exercise can help reduce excessive weight gain but it may be unavoidable for some users.
Zyprexa is an older type of antipsychotic which is notorious for causing weight gain... if it's a problem then one of the newer (2nd generation) medications may be more weight neutral for you.
For a technical response with regard to the biochemical mechanism of atypical antipsychotic weight gain:
"The high likelihood of weight gain with these medications has been linked to their actions at serotonin 5-HT2A and 5-HT2C, dopamine D2 and D3, histamine H1 and muscarinic M3 receptors."
Antipsychotic-associated weight gain: management strategies and impact on treatment adherence. Neuropsychiatr Dis Treat (2017) PMID: 28883731 https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5574691/
"Substantial data exist implicating activity at the H1, 5-HT2C, 5-HT2A, M3 and adrenergic receptors. In considering the two drugs with the greatest weight gain liability, clozapine and olanzapine, it is noteworthy that nearly all of these receptors are in their binding profile."
Atypical antipsychotic-induced weight gain: insights into mechanisms of action. CNS Drugs (2011) PMID: 22133326 https://pubmed.ncbi.nlm.nih.gov/22133326/
- Olanzapine Information for Consumers
- Olanzapine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Olanzapine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.